Texas, 2005

Hail in Texas, August 8, 2005

August 8, 2005 · NWS AMA · 1 event in 1 county or zone

A lone severe thunderstorm over the northwest Texas panhandle during the afternoon hours produced large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A lone severe thunderstorm over the northwest Texas panhandle during the afternoon hours produced large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 8, 2:45 AM CST, 11 hours 50 minutes earlier.

Area forecast discussion, Aug 8, 2:45 AM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
345 AM CDT MON AUG 8 2005

.DISCUSSION...
THE SHEAR AXIS OR WEAKNESS IN UPPER LEVEL RIDGE WILL LINGER OVER THE
FCST AREA TODAY. THIS FEATURE...IN COMBINATION WITH DAYTIME
HEATING...LOW LVL MOISTURE...AND SUFFICIENT ATMOSPHERIC INSTABILITY
COULD SERVE TO SPARK SOME TSTMS AGAIN TODAY. SLGT CHC POPS LOOK
REASONABLE AT THIS TIME AND WILL RETAIN. TOUGH CALL TO DETERMINE
WHETHER ANY STORMS THAT MANAGE TO FORM TODAY WILL LINGER INTO
EVENING HOURS. FOR NOW...WILL LEAVE WELL ENOUGH ALONE AND MAINTAIN
THE SILENT 10 POPS FOR TNGT. NEXT SHIFT CAN BOOST UP IF WARRANTED.

UPPER RIDGE PROGGED TO SLOWLY ADVANCE EWD INTO THE PLAINS STATES
DURG THE EARLY TO MIDDLE PART OF THIS WEEK...THEN E OF THE FCST AREA
LATE IN THE WEEK. A RETURN TO TYPICAL SUMMERTIME WX FOR AUGUST
EXPECTED. IT APPEARS THAT DURG THE WEEKEND THE RIDGE AXIS MAY BE
FAR ENUF E THAT THE FLOW AROUND THE RIDGE MAY DRAW UP SOME
SUBTROPICAL MOISTURE ALONG WITH WEAK UPPER LEVEL SHORTWAVE TROFS
NEAR OR INTO THE FCST AREA SAT AND SUN. ECMWF/GFS HINTING AT THIS
SCENARIO. DECIDED TO TREND TOWARDS MORE CLOUDS AND ADDED 10 POPS
FOR SAT AND SUN FOR STARTERS. IF MODEL CONTINUITY CONTINUES...LATER
SHIFTS MAY NEED TO RAISE POPS A LITTLE DURG THAT TIMEFRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                88  64  92  65 /  20  10  10  10
BEAVER OK                  95  68  96  68 /  20  10  10  10
BOISE CITY OK              92  62  94  64 /  20  10  10  10
BORGER TX                  91  66  94  67 /  20  10  10  10
BOYS RANCH TX              91  65  94  66 /  20  10  10  10
CANYON TX                  88  63  91  64 /  20  10  10  10
CLARENDON TX               90  68  93  67 /  20  10  10  10
DALHART TX                 90  62  93  63 /  20  10  10  10
GUYMON OK                  94  66  96  67 /  20  10  10  10
HEREFORD TX                90  63  91  64 /  20  10  10  10
LIPSCOMB TX                94  68  94  67 /  20  10  10  10
PAMPA TX                   90  66  92  66 /  20  10  10  10
SHAMROCK TX                93  69  94  68 /  20  10  10  10
WELLINGTON TX              93  69  96  69 /  20  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

ANDRADE
Hazardous weather outlook, Aug 8, 12:00 PM CST, 2 hours 35 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 8 2005

CORRECTED EXPIRATION TIME

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO
THIS EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER ANY STORMS THAT FORM
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS OWING TO SLOW STORM
MOVEMENT...SO LOCALIZED FLOODING MAY BE A CONCERN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRAMAR

In the hours before

Special weather statement, Aug 8, 1:28 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
228 PM CDT MON AUG 8 2005

TXZ011-016-082015-
DEAF SMITH TX-OLDHAM TX-
228 PM CDT MON AUG 8 2005

...STRONG THUNDERSTORM IN DEAF SMITH AND OLDHAM COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF VEGA AT 228 PM
CDT. THE STORM WAS NEARLY STATIONARY.

ONE HALF INCH SIZE HAIL...GUSTY WINDS AND VERY HEAVY RAINS ARE
POSSIBLE.

PEOPLE IN NORTHERN DEAF SMITH AND SOUTHERN OLDHAM
COUNTIES...INCLUDING THE CITY OF VEGA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, Aug 8, 1:42 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
242 PM CDT MON AUG 8 2005

TXZ006-082030-
HARTLEY TX-
242 PM CDT MON AUG 8 2005

...STRONG THUNDERSTORM IN HARTLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER CHANNING AT 242 PM CDT. THE
STORM WAS NEARLY STATIONARY.

ONE HALF INCH SIZE HAIL...GUSTY WINDS...AND VERY HEAVY RAINS ARE
POSSIBLE.

PEOPLE IN HARTLEY COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR
Special weather statement, Aug 8, 2:15 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON AUG 8 2005

TXZ016-082100-
DEAF SMITH TX-
315 PM CDT MON AUG 8 2005

...STRONG THUNDERSTORM IN DEAF SMITH COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL DEAF SMITH COUNTY AT
315 PM CDT...MOVING NORTHEAST AT 10 MPH.

ONE HALF INCH SIZE HAIL...GUSTY WINDS...AND EXTREMELY HEAVY RAINS ARE
POSSIBLE.

PEOPLE IN DEAF SMITH COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR

The radar

The Amarillo radar (KAMA), 87 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hartley

When
August 8, 2:35 PM CST
Where
Hartley County, 9 mi W of Channing
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.683, -102.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469666.